Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 99, NWS Bismarck, ND

July 5, 2003Emmons County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2003, 9:00 PM CDT for Emmons County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 9:00 PM CDT (02:00 UTC)
Expired
Jul 5, 2003, 9:45 PM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 87 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
2509 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 060200
SVRBIS
NDC029-060245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
859 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 945 PM CDT

* AT 859 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 10 WEST 
  OF WESTFIELD...OR ABOUT 62 MILES SOUTHEAST OF BISMARCK...MOVING 
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STRASBURG AT 910 PM CDT
  HAGUE AT 925 PM CDT

STRONG WINDS ARE LIKELY FROM THIS STORM...BUT THERE WILL BE LITTLE 
RAIN. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4609 10057 4595 10044 4597 9983 4622 9991

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:40 AM CDT, 17 hours 20 minutes earlier.

Area forecast discussion, Jul 5, 3:40 AM CDT, 17 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 AM CDT SAT JUL 5 2003

PROBLEM FOR THE DAY WILL BE WHERE THE FRONTAL BOUNDARY ENDS UP THIS
AFTERNOON.  AVN DIFFERS FROM ETA/NGM IN FRONTAL POSITION.  ETA/NGM
PUT THE BOUNDARY FROM APPROX MINOT TO NEAR JAMESTOWN AND
EAST...WHEREAS THE AVN HAS A NORTH SOUTH FRONT ACROSS WESTERN NORTH
DAKOTA.  PLACEMENT WILL BE IMPORTANT IN THAT DEWPOINTS EAST OF THE
FRONT WILL BE IN THE 50S WITH GOOD CAPE LIKELY.  WILL TREND TOWARD
AVN SOLUTION...KEEPING A CHANCE OF TSTORMS IN THE FORECAST TONIGHT
ACROSS ALL OF FORECAST AREA.  SURFACE FRONT SHOULD MOVE TO EAST
TONIGHT WITH WINDS WINDS ON SUNDAY...LESSENING THE CHANCE OF PRECIP
FROM THE WEST.  WINDS ON SUNDAY CONTINUE TO BE A PROBLEM.  SEE SOME
POTENTIAL FOR STRONG WINDS...BUT ENOUGH DIFFERENCES BETWEEN MODELS
TO QUESTION HOW STRONG.  FOR NOW WILL GO BELOW ADVISORY RANGE AND
WAIT FOR NEXT MODEL RUNS.  COULD SEE TEMPS PUSH INTO THE LOWER 90S
SOUTHWEST TODAY DUE TO LOW DEWPOINTS AND DRY GROUND CONDITIONS.
BELIEVE WINDS WILL BE LOW ENOUGH TO KEEP US OUT OF RED FLAG
CONDITIONS...BUT EXPECT THE RANGELAND FIRE DANGER INDEX TO BE IN THE
HIGH TO VERY HIGH CATEGORY.

.BIS...NONE

TSW
Hazardous weather outlook, Jul 5, 5:39 AM CDT, 15 hours 21 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
539 AM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.